No meds can help - ANY FURTHER OPTIONS - please? - Bone Health

Bone Health

3,172 members1,285 posts

No meds can help - ANY FURTHER OPTIONS - please?

DianeBM
DianeBM

Hello, there, everyone. I am one of the victims of Prolia. I have just turned 60 and am recovering from 5 vertebral fractures after stopping taking Prolia in October of 2017. I have already exhausted my bisphosphonate period (I was first diagnosed about 12 years ago) and unfortunately, after the fractures (September 2018) the doctor gave me another Prolia shot, to hold me until I could get the Forteo set up (it's prohibitively expensive). I am now scheduled to start Forteo soon - as soon as I get the money together - BUT I have to think ahead. I obviously can never go back on Prolia. Are there any other drugs that treat osteoporosis that anyone knows of? (No HRT - can't take that). As far as I know there are only bisphosphonates, denosumab and parathyroid. It infuriates me that patients aren't WARNED about the "drug prison" you end up in when you take Prolia. You can never go off it, once you take it. I am very angry.

31 Replies
oldestnewest

Oh Diane I feel for you! I had three Prolia-related fractures (due to a doctor-caused delay in receiving a shot). Right now I fear I'll be serving a "life sentence" in "Prolia Prison" for the "crime" of listening to my doctors! The only strategy they have suggested is going on injectable Reclast for a short time to get off Prolia, and then who knows. And Reclast is pretty scary looking drug too! It may be that stopping Reclast is not as destructive as stopping Prolia but I just don't know. I fear that Prolia has basically destroyed any prospects I might otherwise have had for a reasonably comfortable old age!

DianeBM
DianeBM in reply to Viazoy

What is Reclast?

Viazoy
Viazoy in reply to DianeBM

As I understand it (and I am not a doctor) Reclast is the US name for zoledronic acid, a bisphosphonate drug that is injected. It is made by Novartis and you can learn more at that company’s website. I would like to know what experiences others have had with it. But at first glance it looked pretty scary to me.

DianeBM
DianeBM in reply to Viazoy

I've had all the bi phosphonates I'm allowed to have I'm afraid

Jayge
Jayge in reply to Viazoy

How long a time was your delayed Prolia injection?

Also, how long after your last injection did you have 3 fractures.

Why did the Doctor delay your next one.

They know they should not be delayed without changing to another osteoporosis drug.

Are you in the UK?

DianeBM
DianeBM in reply to Kaarina

Canada.

Daisychain12
Daisychain12 in reply to DianeBM

I am desperately sorry. Have you seen Herons posts? Xx.

DianeBM
DianeBM in reply to Daisychain12

No...what or who is Heron?

Would my situation be different if I were in the UK?

Daisychain12
Daisychain12 in reply to DianeBM

HeronS is a member here. Have a look at her posts. She reversed her poor bone density with Nordic poles and weighed best and diet. She has posted loads of fact sheets. Cxxx

DianeBM
DianeBM in reply to Daisychain12

Thank you. ..I will go look. Very much appreciated! !

DianeBM
DianeBM in reply to DianeBM

I'm sorry - I cant find HeronS! i'm so new at this forum...how do I find a member?

Kaarina
Kaarina in reply to DianeBM

This is one posting from HeronNS . healthunlocked.com/boneheal...

Type HeronNS in the search box and her other posts should show up.

DianeBM
DianeBM in reply to Kaarina

thanks

Kaarina
Kaarina in reply to DianeBM

You would have the choice of taking strontium ranelate (Protelos) if you were in the UK which I do not think is available in Canada.

elaine2447
elaine2447 in reply to DianeBM

Probably not, they are not clued up here, particularly the physio therapists. First thing they will say is "see how far forward you can bend". This is an absolute no no. I have given up now and just take supplements and stand on the LivMD plate for 10 to 20 minutes a day.

DianeBM
DianeBM in reply to elaine2447

thank god my physiotherapist isn't that stupid. She specializes in osteoporosis injuries and basically treats me like I'm made of blown glass

elaine2447
elaine2447 in reply to DianeBM

Glad to hear that and as it should be but not in the UK.

Jayge
Jayge in reply to elaine2447

I had a Physiatrist ask me to bend over too. This is a no no.

You took bisphosphates before the Prolia and still got rebound fractures after stopping the Prolia? I think the Forteo will help you. I took it nightly for 24 months and built bone density. Then I was given the Prolia. After two shots I just couldn’t stand the all over pain anymore and stopped it. I’ve had 7 rebound fractures over the last 18 months. I hate Amgen and my doctor both.

Bisphosphonates also cause fractures because they harden old bone and then it becomes brittle and can snap at any time.

DianeBM
DianeBM in reply to elaine2447

I know...I was always upset that they put me on them

Jayge
Jayge in reply to Fracturegirl

Were you put on another osteoporosis drug by your Dr. When he or she knew you wanted to stop?

DianeBM
DianeBM in reply to Jayge

nope. This was 2017 and apparently, the warning about the rebound fractures only came out in 2018.

Hi. I have had sponteous no trauma 6 vertebral and other fractures from Prolia cessation.IA rib and nyvsternum cracked just from sitti g down...!No warnings given but there were warnings and documented cases from Dr Lacy in Switzerland back in .2016 He said that that medical profressionals needed to be informed urgently. Nothing happened

..most medicos pharmacists still do know about rebound fracture risjk.This is a disgrace. I liken it to a vehicle recall where a fault creates risk of injury...eg. the faulty airbags.. owners were contacted individually worldwide...This should have happened with Prolia. There are no proper compulsory reporting mechanisms for such serious injuries caused by drugs yet there are for vehicles.Amgen makes more from Prolia..which incidentally is a rebranded cancer drug.... than the gdp of some countries...billions... It is now pushing men to take it and expanding their drug pyshing into Japan...

Shocking

Join the forum in the US, they are far more clued up about OP inspire.com/groups/national...

Look up the natural supplement AlgaeCal. It sounds promising, and in any case sure can’t be as bad as these bone eating drugs they are handing out like candy.

This might interest you. This has been going on for so long, that Merck's license has expired so all the other pharmas are cashing in selling the poisonous stuff under a different name abcnews.go.com/Politics/sup...

You can go off it, but will lose all you gained while being on it. Either take something else or cold turkey. Diet and vitamins. Doctors really know only what the drug reps push. Sad for all of us.

Katy12
Katy12 in reply to Lifewithdogs

Quick question. I did not realise the risk of sudden vertebral fractures when coming off prolia suddenly. I was fit, otherwise healthy. My last injection was 13 months ago. I did well until two falls recently and subsequent crush fractures in my spine, however my question is do you know how long it takes for the effects of prolia to wear off.- do they ever?? Also after a period of time will your bones begin to work naturally again with osteoclasts and osteoblasts?

Thank you

Katy12

You may also like...